Depression is a common illness worldwide, affecting more than 300 million people. The report on the Global Burden of Disease estimates the point prevalence of unipolar depressive episodes to be 1.9% for men and 3.2% for women, and the 1-year prevalence has been estimated to be 5.8% for men and 9.5% for women. Selective serotonin reuptake inhibitors (SSRI) are increasingly the first-line choice of anti-depressant because of their tolerable side-effect and low rate of lethality. There have been reports of tricyclic antidepressants such as amitriptyline and imipramine being associated with angle closure largely through pupillary block mechanism mediated by an antimuscarinic effect.[4,5] Also there were reports of similar association using paroxetine (which is an SSRI and weak antimuscarinic) and citalopram.[6,7] This case report adds to the limited literature available on escitalopram-induced acute angle closure glaucoma and ciliochoroidal effusion in Indian ethnic eyes.
A 32-year-old gentleman presented to the clinic with a sudden painless defective vision of one-week duration. His best corrected visual acuity (BCVA) was 6/18 in the right eye (RE) and 6/12 in the left eye (LE) with a –4 dioptre myopic shift. His near vision was N10 and N6 in RE and LE respectively, and intraocular pressure (IOP) by applanation tonometry was 36 mmHg in RE and 32 mmHg in LE. Anterior segment examination of both eyes (BE) revealed a shallow anterior chamber depth of Van Herick grading 1, without any cells or flare [Figure 1a]. Gonioscopic examination BE showed 360-degree appositional angle closure. Undilated fundus examination BE showed a cup disc ratio of 0.5 with a healthy neuroretinal rim and dull foveal reflex. B-mode USG BE showed 360-degree choroidal effusion with an axial length of 21.39 mm and 21.33 mm in RE and LE, respectively [Figure 1b]. Ultrasound biomicroscopy (UBM-Accutome by Keeler plus) revealed anterior chamber depth of 0.89 mm and 1.95 mm in RE and LE with edematous and anteriorly rotated ciliary body along with supraciliary effusion, pushing the iris lens diaphragm forward [Figure 1c-d]. There was no history of trauma or surgery in the past.
On detailed probing, the patient revealed that he was diagnosed with depressive disorder by a neurologist one week back and was on treatment with escitalopram since then. Based on the history and clinical presentation, a diagnosis of escitalopram-induced bilateral secondary angle closure glaucoma was made. The patient was then started on topical and oral antiglaucoma medications (AGM), topical steroids and cycloplegics and referred to the neurologist regarding withdrawal of the drug. Follow-up examination after 48 hours of stopping the drug revealed improvement in visual acuity and deepening of anterior chamber depth (Van Herick 3) bilaterally. IOP was 16 and 18 mmHg in RE and LE, respectively. Gonioscopy revealed open angles with Shaffer grade 3 bilaterally. The patient was asked to continue only topical AGM and was on regular follow-up. At a follow-up appointment 2 weeks later, an ocular examination revealed deepened anterior chamber, grade 3 angles on gonioscopy bilaterally [Figure 2a] with resolved ciliochoroidal effusion BE [Figure 2b-d]. IOP BE was 14 mmHg by applanation tonometry. The patient's vision returned to 6/6 unaided in BE and fundus evaluation was normal. He was instructed to stop AGM and to avoid escitalopram in the future.
Acute angle closure glaucoma (AACG) occurs in predisposed individuals (hypermetropia, narrow-angle, thick lens) when the pupil is in a mid-dilated state. About one-third of acute angle closure glaucoma cases can be precipitated by drugs either by pupillary block mechanism or non-pupillary block mechanism (ciliochoroidal effusion). Drugs such as adrenergic agents, either given locally (phenylephrine drops, nasal ephedrine, or nebulized salbutamol) or systemically (epinephrine for anaphylactic shock), drugs with anticholinergic effects including tropicamide and atropine drops, tri and tetracyclic antidepressants can cause a pupillary block, which is treatable by peripheral iridotomy. Hence these drugs should be recognized and used with extreme caution in patients with anatomically narrow angles. The other group of drugs such as sulfa-based drugs (acetazolamide, hydrochlorothiazide, cotrimoxazole and topiramate) causes ciliary body oedema with anterior rotation of the iris-lens diaphragm and in these cases, the iridotomy is ineffective.
The mechanism by which these drugs produce choroidal effusion is currently unknown. One theory is that these drugs bind to choroidal tissue and act like a foreign antigen to incite an immune reaction. However, root chemical analysis finds no common epitope that could induce such a reaction. SSRIs have a lower incidence of cholinergic side effects than tricyclic antidepressants. The weak anticholinergic and adrenergic activity and the mydriatic effect of increased levels of serotonin are possible mechanisms of AACG. The drug-induced ciliochoroidal effusion and ciliary body swelling lead to an anterior rotation of the ciliary process and a forward displacement of the lens-iris diaphragm causing bilateral secondary ACG. Both the forward movement of the lens-iris diaphragm and lens thickening due to reduced zonular tension could contribute to the induced myopia and angle closure glaucoma.
Prompt referral to an ophthalmologist is warranted for any patient who develops sudden defective vision, pain, halos, or headache of those who are on antidepressants so that choroidal effusions and acute angle closure, if present, can be appropriately managed by the timely withdrawal of the drug and prevent visual loss.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initial s will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. World Health Organization. Depression.Last accessed on 2022 Jan 12 Geneva World Health Organization Available from: https://www.who.int/news-room/fact-sheets/detail/depression
2. Jamison DT, Shahid-Salles SA, Jamison J, Lawn JE, Zupan JLopez AD, Mathers CD, Ezzati M, Jamison DT, Murray CJ. Incorporating deaths near the time of birth into estimates of the global burden of disease Global Burden of Disease and Risk Factors. 2006Last accessed on 2022 Jan 12 Washington (DC) World Bank Available from: http://www.ncbi.nlm.nih.gov/books/NBK11812/
3. Stokes PE. Fluoxetine: A five-year review Clin Ther. 1993;15:216–43
4. Lowe RF. Amitriptyline and glaucoma Med J Aust. 1966;2:509–10
5. Ritch R, Krupin T, Henry C, Kurata F. Oral imipramine and acute angle closure glaucoma Arch Ophthalmol. 1994;112:67–8
6. Zelefsky JR, Fine HF, Rubinstein VJ, Hsu IS, Finger PT. Escitalopram-induced uveal effusions and bilateral angle closure glaucoma Am J Ophthalmol. 2006;141:1144–7
7. Kaur R, Gupta E, Aggarwal A. Escitalopram-induced bilateral secondary angle-closure with uncommon associations Indian J Ophthalmol Case Rep. 2021;1:501–2
8. Lachkar Y, Bouassida W. Drug-induced acute angle closure glaucoma Curr Opin Ophthalmol. 2007;18:129–33
9. Ikeda N, Ikeda T, Nagata M, Mimura O. Ciliochoroidal effusion syndrome induced by sulfa derivatives Arch Ophthalmol. 2002;120:1775